MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 40CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 40CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675515
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870); Implant Pain (4561)
Date of Event 11/22/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2019 to treat an intertrochanteric fracture, the patient sustained a new periprosthetic stress fracture.Although the specific area in which this fracture developed was not provided, the patient underwent unplanned removal of the hardware on (b)(6) 2019.Additional details regarding the clinical course of the patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, after a left femur internal fixation procedure the patient sustained a new periprosthetic stress fracture and underwent unplanned removal of the hardware approximately 9 months post implantation.As of the date of this medical investigation no relevant supporting clinical information has been provided to assist with this clinical investigation as the data was reported from a retrospective post market clinical follow-up.Therefore, no clinical factors could be assessed which would have contributed to the event.With the limited information provided, the patient impact beyond the reported new periprosthetic stress fracture and subsequent hardware removal cannot be determined.No further medical assessment can be rendered at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed as a care subsequent to bony union that patients should be cautioned against unassisted activity that requires walking or lifting.Postoperative care and physical therapy should be structured to prevent loading of the operative extremity until stability is evident.Additional postoperative precautions should be taken when the fracture line occurs within 5 cm of the nail¿s screw hole, as this places greater stress on the nail at the location of the transverse screw hole.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition and/or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: b5, h6 (health effect - clinical code) h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2019 to treat an intertrochanteric fracture, the patient sustained pain in the left knee and a new periprosthetic stress fracture and stress reaction at the distal femur femoral cortex.The patient underwent revision surgery on (b)(6) 2019 to replace the hardware with a new antergrade nail.Additional details regarding the clinical course of the patient were not provided.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, along with the pre-existing left knee degenerative joint disease, the bone scan reportedly confirmed stress reaction there at the anteriorly placed distal tip of intramedullary nail and was suspect for the pain.Additionally, the patient¿s recent fall history and nutritional status cannot be ruled out as potential contributing factors to the reported events.The patient impact is determined to be the reported symptoms and subsequent revision.A transient restorative phase would be anticipated.Documentation 7 weeks post competitor revision indicated the (b)(6) patient was without pain and ambulating/weight-bearing status as tolerated with assist devices with sufficient lower extremity rom and strength.The current patient status is unknown.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed as a care subsequent to bony union that patients should be cautioned against unassisted activity that requires walking or lifting.Postoperative care and physical therapy should be structured to prevent loading of the operative extremity until stability is evident.Additional postoperative precautions should be taken when the fracture line occurs within 5 cm of the nail's screw hole, as this places greater stress on the nail at the location of the transverse screw hole.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 40CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly vigilance@smith-nephew.co
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15459778
Report Number1020279-2022-04124
Device Sequence Number20226154
Product Code JDS
UDI-Device Identifier00885556344446
UDI-Public00885556344446
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71675515
Device Catalogue Number71675515
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer10/19/2022
08/12/2024
09/27/2024
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date10/20/2022
08/13/2024
09/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite